My husband has been diagnosed with caner of his prostate. He starts radiotherapy next week for 7 weeks. He has been warned about side effects for his skin, bladder and; bowel. Please can anyone who has been in this situation tell us how to minimize the side effects. It would be good to hear success stories.
I don't know about the side effects...BUT...the most important thing for someone in yours and your husband's circumstance is to keep hope! It is going to be a tough journey, but keep the hope that everything will be OK. My grandfather was diagnosed with prostate cancer a few years ago, and went through treatment and everything worked out great! And he was in horrible health! He had heart disease, diabetes, and the list goes on and on...but he went through it and was fine! Most people go through a depressive state when they get any news like that, or during the treatment...the best thing that you can do is keep his spirits up! It hurts to see someone you love go through something like that...and you have to be strong...I wish I had more information for you, but please keep in mind he will be in our thoughts and prayers for a fast recovery! I am sorry to hear about your husband...
My husband went through chemo and radiation both last year and the side effects were not near as bad from the radiation as they were from the chemo.
His was lung cancer so it did dry out the skin until it just flaked off so we used a really good moisturizer frequently.
I just thought it might be encouraging to know the effects are not as severe from radiation.
My father also had prostate cancer a couple of years ago. I know he was somewhat uncomfortable, but followed the 'after care' directions of the doctors to the T! He recovered wonderfully. So much so the dr was amazed. His PSA counts have been extremely low since..thank God! My suggestion is to listen and follow the dr's recovery suggestions and directions exactly. My dad would get out and walk right after his initial surgery...I think that made a lot of difference, excercise, fresh air and positive outlook.
You could do what I did when I was dianosed with cancer,I called the American Cancer Society and asked for information on my type of cancer.It helped me greatly understand the type of cancer and treatments that were available to me.I did'nt have prostate cancer but the prostate was removed along with the organ that had the cancer.Also you can get information from the internet but be careful of bogus web sites.
My hubby was diagnosed with prostate cancer in 2001, thankfully caught in the early stages. He had no surgery and a month of radiotherapy which he held up to pretty well. He was tired a lot and itchy which took about 3 months after the treatment to get back to normal. After that he was treated for 3 years with hormone injections and got the thumbs up more than a year ago. Unfortunately these piled on the weight and killed his libido we we are assured that it will come back. Wishing you the best.
Anne in the United Kingdom
I'm a radiotherapy student and we have been given ways to deal with side effects of prostate cancer
1. REMEMBER everybody has different side effects and the remedies for these may vary. ASK YOUR ONCOLOGIST
Bladder- there may be a frequency of urination, burning while urinating and in some cases blood in the urine ...
Best thing for this is taking URAL - which here is a powder which you mix with water and take 4 times a day to relieve burning. Drink plenty of water
Again ask your oncologist what they think
SKIN- It will get pretty red down there- its been described to me by patients as a sunburn like feeling. Avoid soaps in that area and do not scrub it as this will cause the skin to break and possibly get infected
Bowel- Increased need to open bowels. Your oncologist may be able to prescribe a laxative. Drink Plenty of water.
Possiblility of diarrhoea-not that common in prostate patients- see your oncologist
There may be an itching or burning in the buttocks area. This can be dealt with by using ANUSOL wipes after each bowel motion and between bowel motions. ANUSOL contains Balsam peru which is believed to promote the growth of new skin cells therefore repairing damage.
Patients can also add a handful of salt to a warm bath and soak in it for 15 min this allows skin to heal quicker and retain its elasticity.
Sexual function- this is more a delayed effect- ie it won't happen immediately but there is a possibly of becoming impotent- there are injections and other treatments which may help this.
One thing i noticed while i worked in the oncology department was that the patients took great comfort in seeing the nurses to relieve their symptoms. If you notice anything different - the onset of any side effects talk about it with the nurse who will give you a temporary way to relieve it and then tell the oncologist who is able to prescibe something.
Keep your spirits up- mental health is as important as physical. If you or your husband need to talk to someone the department will be able to organise a social worker or a counsellor to talk to you.
Add your voice! Click below to comment. ThriftyFun is powered by your wisdom!